Alert archive / Nebraska / Tornado Warnings in 2009
Tornado Warning 16, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 17, 2009, 9:46 PM CDT for Madison County, Stanton County, Nebraska. It was in force for 44 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 9:46 PM CDT (02:46 UTC)
- Expired
- Jun 17, 2009, 10:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Madison County, NE, Stanton County, NE
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 9:53 PM CDT | HAIL 1 | Norfolk, NE | |
| Jun 17, 9:58 PM CDT | HAIL 0.75 | Norfolk, NE | |
| Jun 17, 9:58 PM CDT | HAIL 1 | Norfolk, NE | |
| Jun 17, 9:58 PM CDT | HAIL 1.25 | Norfolk, NE | |
| Jun 17, 10:35 PM CDT | TSTM WND DMG | 3 S Stanton, NE | TWO TREES BLOWN DOWN ONTO A HOME. 15000 IN DAMAGE. ALONG HIGHWAY 57. |
| Jun 17, 10:35 PM CDT | HAIL 2 | 1 E Stanton, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KOAX 180246
TOROAX
NEC119-167-180330-
/O.NEW.KOAX.TO.W.0016.090618T0246Z-090618T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
946 PM CDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN MADISON COUNTY IN NORTHEAST NEBRASKA
NORTHERN STANTON COUNTY IN NORTHEAST NEBRASKA
* UNTIL 1030 PM CDT
* AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 6 MILES SOUTHWEST OF NORFOLK...AND MOVING EAST AT
25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS JUST SOUTH OF NORFOLK AND STANTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.
&&
LAT...LON 4209 9718 4209 9715 4191 9707 4186 9755
4202 9761
TIME...MOT...LOC 0245Z 262DEG 23KT 4197 9749
$$
DEWALD2 follow-up statements
000
WWUS53 KOAX 180257
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
957 PM CDT WED JUN 17 2009
NEC119-167-180330-
/O.CON.KOAX.TO.W.0016.000000T0000Z-090618T0330Z/
MADISON NE-STANTON NE-
957 PM CDT WED JUN 17 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTHERN
STANTON AND EASTERN MADISON COUNTIES...
AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS POSSIBLE TORNADO WAS LOCATED SOUTH OF
NORFOLK...MOVING EAST AT 25 MPH.
LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...STANTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
UP TO GOLF BALL SIZE AND DESTRUCTIVE STRAIGHT LINE WINDS.
&&
LAT...LON 4189 9749 4203 9751 4209 9718 4209 9715
4191 9707
TIME...MOT...LOC 0257Z 270DEG 22KT 4196 9740
$$
DEWALD000 WWUS53 KOAX 180314 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1014 PM CDT WED JUN 17 2009 NEC119-180324- /O.CAN.KOAX.TO.W.0016.000000T0000Z-090618T0330Z/ MADISON NE- 1014 PM CDT WED JUN 17 2009 ...THE TORNADO WARNING FOR EASTERN MADISON COUNTY IS CANCELLED... LAT...LON 4190 9736 4204 9736 4209 9715 4191 9707 TIME...MOT...LOC 0314Z 270DEG 27KT 4198 9720 $$ NEC167-180330- /O.CON.KOAX.TO.W.0016.000000T0000Z-090618T0330Z/ STANTON NE- 1014 PM CDT WED JUN 17 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTHERN STANTON COUNTY... AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A POSSIBLE TORNADO. THIS TORNADO WAS LOCATED NEAR STANTON...OR 10 MILES SOUTHEAST OF NORFOLK...MOVING EAST AT 30 MPH. THE STORM MAY ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. && LAT...LON 4190 9736 4204 9736 4209 9715 4191 9707 TIME...MOT...LOC 0314Z 270DEG 27KT 4198 9720 $$ DEWALD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 17, 3:45 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Jun 17, 3:45 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 345 PM CDT WED JUN 17 2009 .DISCUSSION... WV IMAGERY AND 700MB PROFILERS SHOWING SHORTWAVE TROF MOVING ACROSS WRN NEB RIDING UP AND OVER ESTABLISHED UPPER RIDGE SITUATED OVER THE CNTRL/SRN HIGH PLAINS. LARGE SCALE LIFT BEING ENHANCED VIA RRQ OF JET. MEANWHILE A TORNADIC SUPERCELL ALREADY HAS RUMBLED ACROSS SERN NEB THIS AFTERNOON IN ASSOCIATION WITH A WARM FRONT ALONG THE NEB/KS BORDER. LATEST SPC MESO-ANALYSIS IN THAT AREA SHOWED SBCAPES 4000J/KG WITH EFFECTIVE SHEAR AROUND 55KT. OBVIOUS NEAR TERM CONCERN IS ADDITIONAL SEVERE WEATHER TONIGHT. MODELS SUGGESTING BEST OVERLAP OF MUCAPES/ESRH/EBWD WILL REMAIN OVER SERN NEB WELL INTO THE EVENING HOURS...THUS ADDITIONAL TORNADIC STORMS ANTICIPATED. MODELS ARE SLOW LIFTING THE FRONT OVERNIGHT AND IT APPEARS THE BNDRY WILL STALL ALONG THE SD/NEB BORDER LATE THURSDAY AFTN AND THEREFORE WILL FOCUS THUNDER POPS UP THERE. BY THURSDAY NIGHT...RATHER ILL-DEFINED SFC LOW HEADING EAST ACROSS KS WILL EVENTUALLY DRAG ATTENDANT COLD FRONT INTO THE CNTRL PLAINS. POTENT SHORTWAVE ENERGY/ASSOC LARGE SCALE LIFT MOVING THRU AT THAT TIME MAY HELP KICK OFF ANOTHER ROUND OF SEVERE WEATHER PER STRONG MLCAPE/DEEP LYR SHEAR. GRADUAL END TO ACTIVITY SHOULD OCCUR THRU FRI FRIDAY AFTN. DRY ON SAT WITH UPPER RIDGE BUILDING OVER THE PLAINS. IN THE EXTENDED PERIODS...MEAN LARGE SCALE FLOW OVER THE CONUS DEPICTS DIGGING WEST COAST TROF SUNDAY KICKING EASTWARD AN AMPLIFIED UPPER RIDGE SITUATED OVER THE GREAT PLAINS. UPPER PATTERN EVENTUALLY BECOMES LESS PROGRESSIVE WHEN MASSIVE AREA OF HIGH PRESSURE RETROGRADES AND SETTLES IN OVER THE CNTRL/SRN PLAINS. MAIN PROBLEM HERE IS PINNING DOWN FOCUS FOR CONVECTIVE ACTIVITY GIVEN PRETTY WEAK UPPER LVL SUPPORT. GFS/ECM IN DECENT AGREEMENT DEPICTING A WARM FRONT SLOWLY LIFTING OVER THE CNTRL PLAINS SUNDAY AND SUNDAY NIGHT WHILE CAA MOVES SWD THRU THE DAKOTAS. MODELS PROG THIS COLD FRONT EVENTUALLY STALLING IN RESPONSE TO AFOREMENTIONED RETROGRADING UPPER HIGH INTO THE PLAINS. AMPLE MOISTURE APPEARS TO BE ON TAP FOR CONVECTION...BUT AT THIS POINT HAVE LOW CONFIDENCE MONDAY THRU WEDNESDAY WHERE ANY ACTIVITY WILL FIRE. OTHERWISE...ABOVE NORMAL TEMPS ON TAP DURING THE PD FOR THE CWA. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 18/18Z. MAIN AVIATION CONCERN IS POTENTIAL STRONG/SEVERE CONVECTIVE ACTIVITY OVER SERN NEB THIS EVENING. FOCUS FOR ACTIVITY IS WARM FRONT ALONG KS/NEB BORDER. THE BEST TIME FOR SVR TSRA AT KLNK/KOMA APPEARS TO BE BTWN 18/00Z-06...BUT SCATTERED NATURE OF STORMS RESULTING IN LOW OVERALL CONFIDENCE. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DEE
Hazardous weather outlook, Jun 17, 5:11 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 511 PM CDT WED JUN 17 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 511 PM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY A VERY UNSTABLE ENVIRONMENT COUPLED WITH DEEP LAYER SHEAR WILL MAKE SEVERE THUNDERSTORM DEVELOPMENT PROBABLE ANYWHERE OVER THE OUTLOOK AREA TONIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. OVER SOUTHEAST NEBRASKA THOUGH...THE THREAT FOR TORNADIC THUNDERSTORMS ARE ESPECIALLY HIGH DURING THE EVENING HOURS. THE FOCUS FOR THE SEVERE STORM DEVELOPMENT IS REVOLVING AROUND A QUASI-STATIONARY WARM FRONT ALONG THE NEBRASKA...KANSAS BORDER. THE FRONT WILL EVENTUALLY MAKE ITS WAY NORTHWARD INTO THE DAKOTAS LATE THURSDAY AFTERNOON ALONG WITH THE THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE ADDITIONAL SEVERE THUNDERSTORMS THURSDAY NIGHT OVER THE OUTLOOK AREA IN ASSOCIATION WITH A COLD FRONT ADVANCING INTO THE CENTRAL PLAINS. OTHERWISE...THUNDERSTORM CHANCES CONTINUE ON FRIDAY...AS WELL AS SATURDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS MUCH OF THE OUTLOOK AREA...PARTICULARLY IN COUNTIES SOUTH OF I-80. DEE
In the hours before
Local storm report, Jun 17, 8:56 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
856 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 8 E CREIGHTON 42.47N 97.75W
06/17/2009 E1.00 INCH KNOX NE TRAINED SPOTTER
&&
DEWALDLocal storm report, Jun 17, 9:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
904 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 5 S NELIGH 42.06N 98.03W
06/17/2009 M1.75 INCH ANTELOPE NE EMERGENCY MNGR
&&
ACURTISLocal storm report, Jun 17, 9:07 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
907 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL OAKDALE 42.07N 97.97W
06/17/2009 M1.00 INCH ANTELOPE NE TRAINED SPOTTER
&&
ACURTISLocal storm report, Jun 17, 9:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
924 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 5 N WAUSA 42.57N 97.54W
06/17/2009 E1.75 INCH KNOX NE STORM CHASER
&&
DEELocal storm report, Jun 17, 9:25 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
925 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 2 SW MEADOW GROVE 42.01N 97.76W
06/17/2009 M0.88 INCH MADISON NE TRAINED SPOTTER
&&
ACURTISLocal storm report, Jun 17, 9:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
937 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 6 N BATTLE CREEK 42.09N 97.60W
06/17/2009 M1.25 INCH MADISON NE TRAINED SPOTTER
&&
ACURTISThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 53 min |
| Jun 17, 8:15 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 31 min |
| Jun 17, 8:50 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Pierce | 55 min |
| Jun 17, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison, Pierce | 61 min |
| Jun 17, 9:26 PM CDT | Tornado Warning | OAX | Madison, Pierce | 34 min |
| Jun 17, 9:49 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Madison, Pierce, Stanton, Wayne | 56 min |
| Jun 17, 10:10 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 35 min |
| Jun 17, 10:23 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Thurston, Wayne | 52 min |
| Jun 18, 4:21 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 39 min |
| Jun 18, 4:49 AM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Pierce | 41 min |
| Jun 18, 5:09 AM CDT | Severe Thunderstorm Warning | OAX | Cedar, Pierce, Wayne | 51 min |
| Jun 18, 5:49 AM CDT | Severe Thunderstorm Warning | OAX | Thurston, Wayne | 28 min |
Nearby
Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.